Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 73, NWS Miami, FL

July 29, 2005Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 29, 2005, 3:16 PM EDT for Broward County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 3:16 PM EDT (19:16 UTC)
Expired
Jul 29, 2005, 3:52 PM EDT
In force
36 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 63 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1829 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 291918
SVRMFL
FLC011-292015-
/O.NEW.KMFL.SV.W.0073.050729T1916Z-050729T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
316 PM EDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BROWARD COUNTY IN SOUTH FLORIDA

* UNTIL 415 PM EDT

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED ALONG  
  INTERSECTION OF ALLIGATOR ALLEY AND MIAMI CANAL...OR 18 MILES      
  WEST OF WESTON. THIS STORM WAS MOVING WEST AT 5 MPH.

* THE STORM WILL AFFECT...
  INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60 
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY 
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4522 TO REPORT SEVERE WEATHER.

LAT...LON 2605 8074 2602 8055 2627 8058 2622 8078

$$

57
1 follow-up statement
000
WWUS52 KMFL 291952
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
349 PM EDT FRI JUL 29 2005

FLC011-291959-
/O.CAN.KMFL.SV.W.0073.000000T0000Z-050729T2015Z/
BROWARD FL-
349 PM EDT FRI JUL 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BROWARD COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM THAT PROMPTED
THE WARNING HAS DISSIPATED AND IS NO LONGER A THREAT...THUS THE
WARNING HAS BEEN CANCELLED.

LAT...LON 2605 8074 2602 8055 2627 8058 2622 8078

$$
CHRISTENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:00 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 29, 2:00 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
200 PM EDT FRI JUL 29 2005

.DISCUSSION...SHORT TERM FORECAST WILL BE GREATLY INFLUENCED BY
UPPER LOW OVER NORTHERN BAHAMAS AND ASSOCIATED LOW LEVEL TROUGH
JUST EAST OF IT OVER CENTRAL BAHAMAS. BELIEVE GFS HAS A BETTER
HANDLE OF THESE FEATURE (AT LEAST INITIAL LOCATION OF UPPER LOW
JUST WEST OF ANDROS...BETTER THAN NAM). THIS LOW WILL MOVE WEST
THROUGH THE NIGHT AND WILL BE JUST WEST OF THE KEYS BY SATURDAY
AFTERNOON. THIS WILL PUT SOUTH FLORIDA UNDER FAVORABLE ATMOSPHERIC
CONDITIONS FOR CONVECTIVE ACTIVITY. AT THE SAME TIME...THE LOW LEVEL
TROUGH WILL MOVE THROUGH SOUTH FLORIDA SAT MORNING ENHANCING LOW
LEVEL CONVERGENCE. WILL INDICATE LIKELY POPS FOR SAT TO ACCOUNT
FOR THIS.

LOW LEVEL ATLANTIC RIDGE WILL THEN BUILD WEST INTO EASTERN GULF OF
MEX BY SUN. THIS WILL RESULT IN PREVAILING EAST WINDS THAT WILL
TEND TO KEEP AFTERNOON CONVECTION CONFINED TO INTERIOR AND WEST
SECTIONS. WILL KEEP LOW SCT POPS EAST COAST THROUGH THE EXTENDED
PERIOD...HOWEVER WILL INDICATE HIGH SCT POPS FOR NAPLES AS AS WEST
COAST WILL LIKELY BE MORE ACTIVE WITH THIS REGIME.

THE ONLY FLY IN THE OINTMENT IS THE TROPICAL WAVE NOW OVER THE
LEEWARD ISS. ALTHOUGH IT WAS LOOKING MORE IMPRESSIVE EARLIER (FRI
MORNING) IT NOW SHOWS A MORE RAGGED LOOK. OBSERVATIONS FROM THE
LEEWARD ISLAND/AND QUICKSCAT SHOW NO CIRCULATION WITH THIS SYSTEM.
THE QUESTION IS WHAT EFFECT IF ANY WILL HAVE ON OUR EXTENDED
FORECAST? WELL SOME GUIDANCE DEVELOP THIS SYSTEM INTO A TROPICAL
CYCLONE AND BRING IT TO NORTHERN BAHAMAS BEFORE TURNING IT
NORTHWEST WITHOUT MUCH EFFECT OVER SOUTH FLORIDA. GFS ON THE OTHER
HAND...TREATS THIS SYSTEM AS OPEN WAVE AND BRING IT TO FLORIDA
SOMETIME BETWEEN LATE WED THROUGH THU EVENING. WILL TEND TO GO
CLOSER TO GFS SOLUTION...GIVEN THE RAGGED LOOK OF THE SYSTEM...BUT
STILL WILL WAIT FOR ANOTHER RUN OF THE MODELS BEFORE MAKING
SIGNIFICANT CHANGES TO THE EXTENDED FORECAST.

&&

.MARINE...SFC WINDS SHOULD INCREASE TO 10 TO 15 KNOTS RANGE DUE TO
TIGHTER PRESSURE GRADIENT...SO SEAS WILL ALSO BUILD...BUT
REMAINING BELOW SCA CRITERIA.

&&

.FIRE WEATHER...MEAN RH WILL REMAIN ABOVE CRITICAL VALUES THROUGH
THE ENTIRE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 78 89 78 90 / 30 50 30 20
FORT LAUDERDALE 79 88 79 89 / 30 50 30 20
MIAMI           79 90 79 91 / 30 50 40 30
NAPLES          76 89 76 90 / 20 60 40 50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

47
Hazardous weather outlook, Jul 29, 12:06 PM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1206 PM EDT FRI JUL 29 2005

FLZ063-066>075-301000-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1206 PM EDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SCATTERED MAINLY INLAND THUNDERSTORMS TODAY...

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING ACROSS SOUTH FLORIDA, MAINLY OVER INLAND AREAS. A FEW
OF THESE STORMS COULD PRODUCE GUSTY WINDS, FREQUENT LIGHTNING, AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

HANDEL

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:09 PM EDTSevere Thunderstorm WarningMFLBroward66 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.